Hail, Wapello
- When
- June 23, 8:31 PM CST
- Where
- Wapello County, 2.95 mi SSE of Rutledge
- Measured
- 0.88 in hail
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.940, -92.450
The outflow boundary from the previous night's convection was draped across southern Iowa east to west. As the low level jet increased to 30 kts during the evening, thunderstorms broke out north of the boundary and moved across central and southern Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The outflow boundary from the previous night's convection was draped across southern Iowa east to west. As the low level jet increased to 30 kts during the evening, thunderstorms broke out north of the boundary and moved across central and southern Iowa. The atmosphere was unstable with 2000 to 3000 J/kg of elevated CAPE. There was 1000 J/kg of downdraft CAPE and 600 J/lg in the -10 to -30 C layer of the atmosphere. The atmosphere was weakly sheared with about 20 kts of shear available. Precipitable water increased to 1.7 inches by evening. Thunderstorms that developed north of the boundary produced heavy rainfall and marginal hail due the the weak shear parameters. The thunderstorms continued through the night. Severe weather was limited. Thunderstorm winds broke trees and branches in Story County. Heavy rainfall occurred in parts of central into west central Iowa. Rainfall of 5.5 inches fell in a six hour period in Guthrie County. Flash flooding occurred in Audubon County where a bridge was overtopped by water and several telephone poles stacked beside the road were washed onto the road. Heavy rainfall over the area also caused the Middle River to overflow its banks and flood portions of Maple Ave in southern Guthrie County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 23, 5:54 PM CST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 654 PM CDT SUN JUN 23 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 355 PM CDT SUN JUN 23 2013 OUTFLOW BOUNDARY FROM THE CONVECTION OVERNIGHT IS TO THE SOUTH OF MUCH OF THE CWA. THIS SHOULD KEEP THE CONVECTION MAINLY ACROSS SOUTHERN IA WITH THE SEVERE LIKELY TO REMAIN TO THE SOUTH OF IA OR JUST GET INTO THE SRN COUNTIES. WILL DROP THE FFA AS THE NORTHERN ZONES ARE NOT LIKELY TO GET MUCH AND THE SOUTH NEEDS 2.5 TO 3 INCHES TO REACH 3 HOUR FFG VALUES. TEMPS TONIGHT CLOSE TO MOS VALUES WITH DROPS BEING LIMITED BY DEW POINT INCREASING OVERNIGHT. .LONG TERM.../MONDAY THROUGH SUNDAY/... ISSUED AT 355 PM CDT SUN JUN 23 2013 .LONG TERM /MONDAY THROUGH SUNDAY/... WEST TO SOUTHWEST FLOW ALOFT ACROSS THE REGION MONDAY...WITH THETA-E ADVECTION IN THE MID LEVELS. WEAK ENERGY CONTINUES TO PUSH THROUGH THE AREA ALOFT...WITH CHANCES FOR THUNDERSTORMS SPREADING NORTHWARD ACROSS THE CWA MONDAY. MOISTURE TRANSPORT INCREASES MONDAY NIGHT AND BECOMES ORIENTED INTO THE CWA...WITH THE BEST POTENTIAL FOR WIDESPREAD STORMS ACROSS THE NORTHERN HALF OF THE CWA. STRONG SHORTWAVE TO APPROACH THE CWA INTO TUESDAY/TUESDAY NIGHT...WITH CONTINUE SOUTHERLY/SOUTHWESTERLY FLOW AND MOISTURE TRANSPORT INTO NORTHERN/EASTERN IOWA TUESDAY NIGHT. THEREFORE HAVE POPS CONFINED TO THE EXTREME NORTHEASTERN CWA. OTHERWISE THAT WAVE PUSHES EAST INTO WEDNESDAY WITH BROAD UPPER LEVEL RIDGING INTO THE CENTRAL PORTION OF THE US. THIS SHOULD KEEP ANY STORMS JUST TO THE NORTH OF THE CWA. THEREFORE HAVE DRY CONDITIONS FOR WEDNESDAY INTO THURSDAY. UPPER LEVEL TROUGH TO DIG INTO THE GREAT LAKES REGION DROPPING AN ASSOCIATED COLD FRONT THROUGH THE CWA LATER THURSDAY INTO THURSDAY NIGHT. THIS WILL BRING THE NEXT CHANCE FOR THUNDERSTORMS TO THE STATE. THE RIDGE THEN AMPLIFIES ACROSS THE WESTERN/CENTRAL US INTO THE WEEKEND SETTING UP A COOLER NORTHWEST TO NORTHERLY FLOW ALOFT. NOT A LOT OF MOISTURE TO WORK WITH AS WEAK IMPULSES DROP THROUGH THE STATE. FOR NOW KEPT FRIDAY THROUGH SATURDAY DRY. STRONGER PUSH OF WAA BACK INTO THE STATE SUNDAY...MAY BRING ADDITIONAL MOISTURE SO HAVE A CHANCE OF THUNDERSTORMS FOR THE END OF THE WEEKEND. TEMPERATURES STILL LOOK QUITE WARM THROUGH THURSDAY...PRIOR TO THE COLD FRONT DROPPING THROUGH THE STATE. THEREFORE ANTICIPATE TEMPS IN THE UPPER 80S TO AROUND 90 THROUGH MID WEEK...WITH TEMPS BACK INTO THE 70S AND 80S FOR THE WEEKEND. && .AVIATION...24/00Z ISSUED AT 654 PM CDT SUN JUN 23 2013 VFR CONDITIONS EXPECTED THRU THE FCST PD. ISOLD TO SCT TSRA IS EXPECTED TO DEVELOP FM SE NEBRASKA INTO NRN MO LATER THIS EVENING AND LIFT NORTH OVERNIGHT. KDSM AND KOTM TERMINALS ARE MOST LIKELY TO SEE SOME ACTIVITY...BUT HAVE GONE TSRA BECAUSE CONFIDENCE IS NOT HIGH ENUF TO CARRY PREVAILING TSRA ATTM. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS LONG TERM...BEERENDS AVIATION...ZOGG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 927 PM CDT SUN JUN 23 2013 IAZ048>050-057>062-070>075-081>086-092>097-250230- STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 927 PM CDT SUN JUN 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT THE AREA TONIGHT. SOME STORMS MAY BE SEVERE...WITH QUARTER SIZED HAIL AND WINDS TO 60 MPH. HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY INTO TUESDAY. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS AROUND FRIDAY. IT IS TOO EARLY TO DETERMINE TIMING AND SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE MONDAY OR MONDAY NIGHT. IAZ004>007-015>017-023>028-033>039-044>047-250230- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE- 927 PM CDT SUN JUN 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT THE AREA TONIGHT...WITH THE BEST CHANCES SOUTH OF A LINE THROUGH DENISON AND WATERLOO. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY INTO TUESDAY. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS AROUND FRIDAY. IT IS TOO EARLY TO DETERMINE TIMING AND SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE MONDAY OR MONDAY NIGHT. ZOGG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 813 PM CDT SUN JUN 23 2013 IAZ095-096-240215- APPANOOSE-WAYNE- 813 PM CDT SUN JUN 23 2013 ...RAPIDLY DEVELOPING STRONG THUNDERSTORMS OVER EASTERN WAYNE AND APPANOOSE COUNTIES... AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM 21 MILES WEST OF CENTERVILLE...MOVING EAST AT 15 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PROMISE CITY... SEYMOUR... PLANO... NUMA... RATHBUN LAKE... MYSTIC... CINCINNATI... RATHBUN... EXLINE... CENTERVILLE... UNIONVILLE... UDELL... MOULTON... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KOTENBERG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 904 PM CDT SUN JUN 23 2013 IAZ086-097-240300- DAVIS-WAPELLO- 904 PM CDT SUN JUN 23 2013 ...STRONG THUNDERSTORMS DEVELOPING OVER WAPELLO COUNTY AND NORTHERN DAVIS COUNTY... AT 902 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM 6 MILES SOUTHWEST OF OTTUMWA...MOVING EAST AT 15 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OTTUMWA... AGENCY... ELDON... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KOTENBERG
The Des Moines radar (KDMX), 138 km away, was scanning. The volume nearest the first event began at 02:30 UTC.
1 hail, 1 heavy rain, 1 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.
Rainfall from approximately 2100 to 0300 was 5.5 inches.
Eight inch diameter tree broken and two six inch diameter branched down. Many smaller branches in the yard.
Water overtopped the bridge on County Highway F58 near 340th St. Tree debris was left on the road. Water was receding as of 0405 CST.
Middle River out of its banks and flooding Maple Ave with 2 to 3 feet of water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447852, 447877, 447879, 447872, 461015.